UNIGE document Scientific Article
previous document  unige:22889  next document
add to browser collection

A smoothing principle for the Huber and other location M-estimators

Hampel, Frank R.
Hennig, Christian
Published in Computational Statistics & Data Analysis. 2011, vol. 55, no. 1, p. 324-337
Abstract A smoothing principle for M-estimators is proposed. The smoothing depends on the sample size so that the resulting smoothed M-estimator coincides with the initial M-estimator when n→∞. The smoothing principle is motivated by an analysis of the requirements in the proof of the Cramér–Rao bound. The principle can be applied to every M-estimator. A simulation study is carried out where smoothed Huber, ML-, and Bisquare M-estimators are compared with their non-smoothed counterparts and with Pitman estimators on data generated from several distributions with and without estimated scale. This leads to encouraging results for the smoothed estimators, and particularly the smoothed Huber estimator, as they improve upon the initial M-estimators particularly in the tail areas of the distributions of the estimators. The results are backed up by small sample asymptotics.
Keywords Pitman estimatorML-estimatorMedianMADBreakdown pointSmall sample asymptoticsCauchy distributionHuber’s least favourable distributionDouble exponential distributionRobust estimation
Full text
(ISO format)
HAMPEL, Frank R., HENNIG, Christian, RONCHETTI, Elvezio. A smoothing principle for the Huber and other location M-estimators. In: Computational Statistics & Data Analysis, 2011, vol. 55, n° 1, p. 324-337. https://archive-ouverte.unige.ch/unige:22889

258 hits

0 download


Deposited on : 2012-09-12

Export document
Format :
Citation style :